I am currently taking Januvia, Metformin, and Glipizide. My blood sugar still averages about 170, two hours after eating. Tonight at a birthday celebration I had cake and ice cream; a good sized portion. This is something I ordinarily do not do! At any rate an hour and a half after I ate the dessert, my blood sugar was 129. Does anyone have any explanation as to what may cause this? I have had similar readings after eating carbs where my blood sugar was much lower than average. Sometimes it will spike after eating little carbs and sugar to over 300. Could this be anything else besides diabetes. I walk 5 miles a day and lift weights. My doctor just keeps putting me on different meds.
Thanks for your Reply!
A fasting blood glucose of 129 is a bit high. Ideal FBG readings should be between 80-100.
What is your latest HBA1C? That blood tests tells more of what exactly your body is doing.
It is NEVER wise to just "double up" on a prescription medication without discussing things with your doctor. All medications have side affects, and you stand the risk of doubling up on those side affects and/or doing something bad to your body.
Bottom line: continue to work with your doctor on medications, and continue to work on your lifestyle changes.
I'm at a loss to answer when I read that you are having good sized portions of cake and ice cream. Diabetes is a condition in which your body-produced insulin cannot handle the amount of grams of carbohydrate food that you eat. To get lower blood sugar reading, a person has to eat less carbs or take more meds. Period! Your chosen diet and your doctor's chosen meds for you must bring down the blood glucose to nearer normal, or you will face many complications such as blindness, nerve and organ damage, heart attacks, and amputations.
It really depends on when you exercise. Do you do your exercises the same time every day? Is your intensity level at the walking and lifting weights the same every day? Sometimes, it's hard to tell. Exercise generally lowers glucose levels and will keep doing so for hours after. That may be a reason for a lower reading after eating cake and ice cream.
Your sugar levels indicate diabetes. A non-diabetic will average 85 nearly every day. I don't know what your doctor told you, but mine said to keep my blood sugar two hours after a meal at 140 or lower. In my opinion, 170 is too high of a number. This can cause diabetic complications. You certainly don't what to see those 300 numbers. My numbers spike anytime I eat any kind of carbs no matter how small that amount. Be careful what you eat.
Using insulin generally will give you consistency. I have been using it for nearly seven years now and my A1C is 5.6. I do have to watch the amount of carbs I eat and keep up physical activity.
I have never taken oral meds, so I don't know what to tell you why you have not achieved consistency.
It's always tempting to eat what we shouldn't. Try and keep your self-discipline.
Agreed. My doctor said to keep mine between 70-100. Two hours after at 140 or under. 70-100 before meals. If my blood sugar goes over 120, I am to use my Humalog to bring it down.
I don't understand why diabetes educators have different sets of numbers. Mine said the same thing as my doctor.
Thanks for your Reply!
I have also gotten relatively low readings -- under 120 -- two hours after completely losing control with, for instance, Girl Scout cookies, ice cream or cake. It's happened three or four times, and I have no idea why.
Before I get jumped on, I know I shouldn't be eating those things, especially in large quantities, and it's a very occasional lapse.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.